Header

UZH-Logo

Maintenance Infos

Exacerbation of erythropoietic protoporphyria by hyperthyroidism


Minder, Elisabeth I; Haldemann, Andreas R; Schneider-Yin, Xiaoye (2010). Exacerbation of erythropoietic protoporphyria by hyperthyroidism. Journal of Inherited Metabolic Disease, 33(Suppl 3):S465-S469.

Abstract

Erythropoietic protoporphyria (EPP) is a hereditary disorder caused by deficiency of ferrochelatase, the last enzyme in the heme biosynthetic pathway. The majority of EPP patients present with a clinical symptom of painful phototoxicity. Liver damage, the most serious complication of EPP, occurs in <5% of the patients. This report describes a case of an EPP patient who complained of worsening cutaneous symptoms, nervousness, and insomnia. Laboratory tests showed highly increased protoporphyrin concentration in erythrocytes and elevated serum transaminases that are indicative of EPP-related liver damage. The subsequent finding of decreased serum thyroid-stimulating hormone (TSH) and increased free triiodothyronine (FT3) and free thyroxine (FT4) concentrations, as well antibodies against both thyroid peroxidase (TPO) and TSH receptors, led to the diagnosis of Graves' disease. The patient received 500MBq of radioiodine (I131). Three months after the radioactive iodine therapy, the thyroid volume was reduced to 30% of pretherapeutic volume. Although the patient was slightly hypothyroidic, his liver enzymes returned to normal, his erythrocytic protoporphyrin concentration dropped fivefold, and his skin symptoms improved dramatically. The coexistence of Graves' disease and EPP is a statistically rare event as, besides our patient, there was one additional case reported in the literature. Although the exact mechanism whereby Graves' disease interacts with EPP is yet to be explored, we recommend testing thyroid function in EPP patients with liver complication to exclude hyperthyroidism as a potential cause

Abstract

Erythropoietic protoporphyria (EPP) is a hereditary disorder caused by deficiency of ferrochelatase, the last enzyme in the heme biosynthetic pathway. The majority of EPP patients present with a clinical symptom of painful phototoxicity. Liver damage, the most serious complication of EPP, occurs in <5% of the patients. This report describes a case of an EPP patient who complained of worsening cutaneous symptoms, nervousness, and insomnia. Laboratory tests showed highly increased protoporphyrin concentration in erythrocytes and elevated serum transaminases that are indicative of EPP-related liver damage. The subsequent finding of decreased serum thyroid-stimulating hormone (TSH) and increased free triiodothyronine (FT3) and free thyroxine (FT4) concentrations, as well antibodies against both thyroid peroxidase (TPO) and TSH receptors, led to the diagnosis of Graves' disease. The patient received 500MBq of radioiodine (I131). Three months after the radioactive iodine therapy, the thyroid volume was reduced to 30% of pretherapeutic volume. Although the patient was slightly hypothyroidic, his liver enzymes returned to normal, his erythrocytic protoporphyrin concentration dropped fivefold, and his skin symptoms improved dramatically. The coexistence of Graves' disease and EPP is a statistically rare event as, besides our patient, there was one additional case reported in the literature. Although the exact mechanism whereby Graves' disease interacts with EPP is yet to be explored, we recommend testing thyroid function in EPP patients with liver complication to exclude hyperthyroidism as a potential cause

Statistics

Citations

Dimensions.ai Metrics
2 citations in Web of Science®
3 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

42 downloads since deposited on 28 Nov 2018
14 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:National licences > 142-005
Dewey Decimal Classification:610 Medicine & health
Scopus Subject Areas:Life Sciences > Genetics
Health Sciences > Genetics (clinical)
Language:English
Date:1 December 2010
Deposited On:28 Nov 2018 17:34
Last Modified:15 Apr 2021 14:52
Publisher:Springer
ISSN:0141-8955
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s10545-010-9234-z
PubMed ID:21069463

Download

Green Open Access

Download PDF  'Exacerbation of erythropoietic protoporphyria by hyperthyroidism'.
Preview
Content: Published Version
Language: English
Filetype: PDF (Nationallizenz 142-005)
Size: 134kB
View at publisher